Prednisolone, diabetes, and more crap

Well, I got the test results back from last weekend’s fecal adventures. Turns out that it’s not bacterial and its not a parasite, but I am positive for leukocytes. Without a CT scan or colonoscopy, it’s not 100% positive, but as it looks now, it’s likely that I have Crohn’s disease or colitis. At least that’s how my oncologist is treating it. He prescribed prednisolone, an oral steroid, which I have been taking since two days ago. The results so far have been mixed.

From having about 4-5 episodes before starting the steroid treatment, I went down to no bowel movements of any kind the day after (yesterday). I was feeling pretty good, and pretty cocky, so I went into work today for the first time in almost two weeks. I was doing OK until after lunch. Maybe it was the coffee I had this morning. I know I should avoid caffeine, but I couldn’t handle the decaf and I figured one cup wouldn’t hurt me. Well, shortly after lunchtime (I didn’t actually eat lunch), I could feel rumblings in my innards, which I hoped were just things settling down there. Nope. Just before leaving for the day. I felt an urgent call and heeded it. More diarrhea. I managed to make it home, and then, much more of the same. Aw, shit! I guess I don’t have this, whatever it is, licked so easily.

Did you know that steroids can mess up your blood sugar? It can make it go sky high, and for a diabetic that’s another challenge to deal with. I’ve been doing well managing my glucose level until now. As soon as I took the steroids, my blood glucose shot through the roof and I’m having a hard time managing it. I’ve doubled and tripled my insulin and cut way back on my carb intake and I’m just barely managing. Right now it’s OK, but probably because I’ve hardly eaten anything all day so far. If I eat anything, up she goes. I hope that I only have to take these steroids for a for a few more days, but if the diarrhea doesn’t quiet down, I may be switched to something stronger.

I’m scheduled for another infusion tomorrow, but it seems unlikely that I’ll be getting it. Prednisolone suppresses the immune system and Nivolumab stimulates it, so it doesn’t seem like you’d want to take the two together. Also, if what I have is an immune reaction, I may be taken off treatment altogether. That is a big worry. I still have that pesky melanoma to deal with and I don’t want to be deprived of my best weapon against it.

I’ll find out more tomorrow when I go to Yale and meet with my doctor to discuss. Right now, I’m feeling like this is a set-back. Hope it’s just temporary.

This entry was posted in Uncategorized and tagged , . Bookmark the permalink.

Leave a Reply